By: Andy Zhang, PharmD Candidate c/o 2015
On August 1st, 2013, the U.S. Food and Drug Administration (FDA) released a new warning of serious acetaminophen associated skin reactions, including Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN) and acute generalized exanthematous pustulosis (AGEP).1 Acetaminophen is one of the most widely used over-the-counter (OTC) medication, and can be found as an individual drug or in combination with other drugs used to treat pain and fever. The FDA now requires warnings on all the labels of prescription medications containing acetaminophen and is working with manufacturers to have the warnings added to the labels of OTC medications as well.2
SJS, TEN and AGEP are rare skin disorders that occur in less than ten out of one million cases annually.3,7Both SJS and TEN are characterized by the acute onset of painful blistering eruptions that form over a person’s body, usually within seven to fourteen days of exposure, that then undergo necrosis and slough off.3
The rapid peeling of the epidermis results in significant fluid loss, drop in blood pressure, electrolyte imbalance, and secondary skin infection. The condition is classified as SJS when skin sloughing is less than 10% of the body surface, and TEN when skin sloughing is greater than 30%. Anything that lies in between 10% and 30% is considered a SJS/TEN overlap.4 Because of the rapid deterioration of the two disorders, mortality rates are high—SJS and TEN have 10% and 30% mortality rates, respectively.4 These disorders are immune complex hypersensitivity reactions to offending agents, most notably drugs, and require immediate medical attention.3 Patients with SJS/TEN present with fever, headache and respiratory symptoms.
Although AGEP is also associated with exposure to drugs, it is characterized by acute formation of pustules over erythematous skin, unlike the other two disorders.5 Patients often present with fever and blood leukocytosis, which can be self-limiting after the discontinuation of the offending agent.6 Mortality rate of AGEP is around 5%.6
Evidence supporting the relationship between acetaminophen and serious skin reactions comes from a small number of cases, in which patients who have already experienced adverse skin reactions are re-challenged with acetaminophen without any other medications and experience adverse serious skin reactions.2 Other supportive data were found in the FDA Adverse Event Reporting System (FAERS) database and literature.2 A search through the FAERS database revealed 91 cases of SJS/TEN and16 cases of AGEP from 1969 to 2012, in which acetaminophen was the only drug administered before the reaction. The majority of the doses taken were within the recommended dosing ranges. Of all the cases 67 ended in hospitalizations and 12 in deaths.2
Pharmacists need to be aware of the warning and be able to talk to their patients about taking acetaminophen, the risk of developing skin reactions, and how to respond to a reaction if it does occur. Even if they had no problems with the medication in the past, patients should still be counseled on the adverse skin reactions that can occur with acetaminophen.2 Patients should also be notified that if they develop a skin rash or reaction after using a product containing acetaminophen, they should stop using the product and immediately seek medical attention. A dermatologist can evaluate whether or not the skin reaction is related to acetaminophen.2 Patients who have had serious skin reactions to acetaminophen should not take acetaminophen, but use other non-steroidal anti inflammatory drugs (NSAIDS) for treatment of pain or fever. Even though some NSAIDs carry similar warnings for serious skin reactions, cross-reactivity is not common. This means that one will not necessarily have adverse skin reactions with NSAIDs if he/she has adverse reactions against acetaminophen.2
Acetaminophen labeling has always been subject to change due to safety reasons. In April of 2009, the FDA required all manufacturers of OTC acetaminophen products to include a warning for potential internal bleeding and liver damage.1 In 2011, the FDA required black box warnings for severe liver damage and allergic reactions on all prescription products containing acetaminophen.1 Other changes include changes in the concentration of acetaminophen in liquid dosage forms for infants, and attempts to reduce the acetaminophen dose in prescription products to 325mg.1,8 There are no strength changes to OTC products as of yet.
Lisa Kubaska, PharmD, a spokesperson for the FDA, says that the Division of Nonprescription Regulation Development is still gathering information before proposing any changes.1
The new changes for acetaminophen might be alarming for many patients and health professionals. However, this does not mean that people should avoid using the medication. Because serious skin reactions are rare, the benefits of taking acetaminophen still outweigh the risks. Nonetheless, all health professionals must be aware of the newly established adverse effect, be mindful when evaluating any skin conditions for possible association with acetaminophen, and report any medication adverse effects to the FAERS.
- FDA Warns of Rare but Serious Skin Reactions With Acetaminophen. Pharmacy Practice News. http://www.pharmacypracticenews.com/ViewArticle.aspx?d=Policy&d_id=51&i=August2013&i_id=985&a_id=23749. Updated Aug 13, 2013. Accessed Aug 14, 2013.
- FDA Drug Safety Communication: FDA warns of rare but serious skin reactions with the pain reliever/fever reducer acetaminophen. U.S. Food and Drug Administration. http://www.fda.gov/Drugs/DrugSafety/ucm363041.htm. Updated Aug 12, 2013. Accessed Aug 14, 2013.
- Law RM, Law DT. Chapter 105. Dermatologic Drug Reactions and Common Skin Conditions. In: DiPiro JT, Talbert RL, Yee GC, Matzke GR, Wells BG, Posey LM, eds.Pharmacotherapy: A Pathophysiologic Approach. 8th ed. New York: McGraw-Hill; 2011. http://www.accesspharmacy.com/content.aspx?aID=7998475. Accessed August 14, 2013.
- Nirken MH, High WA. Stevens-Johnson syndrome and toxic epidermal necrolysis: Clinical manifestations; pathogenesis; and diagnosis. UpToDate. http://www.uptodate.com/contents/stevens-johnson-syndrome-and-toxic-epidermal-necrolysis-clinical-manifestations-pathogenesis-and-diagnosis. Updated Aug 10, 2013. Accessed Aug 14, 2013.
- Shinkai K, Roujeau J, Stern RS, Wintroub BU. Chapter 55. Cutaneous Drug Reactions. In: Fauci AS, Kasper DL, Jameson JL, Longo DL, Hauser SL, eds. Harrison’s Principles of Internal Medicine. 18th ed. New York: McGraw-Hill; 2012. http://www.accesspharmacy.com/content.aspx?aID=9098524. Accessed August 14, 2013.
- Suurmond D. Section 22. Adverse Cutaneous Drug Reactions. In: Suurmond D, ed. Fitzpatrick’s Color Atlas & Synopsis of Clinical Dermatology. 6th ed. New York: McGraw-Hill; 2009. http://www.accessmedicine.com/content.aspx?aID=5191365. Accessed August 14, 2013.
- Sidoroff, Alexis. Acute generalized exanthematous pustulosis (AGEP). UpToDate. http://www.uptodate.com/contents/acute-generalized-exanthematous-pustulosis-agep. Updated February 22, 2013. Accessed Aug 14, 2013.
- FDA Drug Safety Communication: Addition of another concentration of liquid acetaminophen marketed for infants. U.S. Food and Drugs Administration. http://www.fda.gov/Drugs/DrugSafety/ucm284741.htm. Updated Jan 5, 2012. Accessed Aug 14, 2013.